Alert archive / Oklahoma / Tornado Warnings in 2023

Tornado Warning 56, NWS Amarillo, TX

July 20, 2023Texas County, Oklahoma

NWS Amarillo, TX issued this tornado warning at Jul 20, 2023, 11:53 PM CDT for Texas County, Oklahoma. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2023, 11:53 PM CDT (04:53 UTC)
Expired
Jul 21, 2023, 12:27 AM CDT
In force
34 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Texas County, OK

The radar

The Amarillo radar (KAMA), 160 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 4:44 PM CDTSevere Thunderstorm WatchSPC7 hr
Jul 20, 11:53 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2250 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

180 
WFUS54 KAMA 210453
TORAMA
OKC139-210545-
/O.NEW.KAMA.TO.W.0056.230721T0453Z-230721T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
1153 PM CDT Thu Jul 20 2023

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Southwestern Texas County in the Panhandle of Oklahoma...

* Until 1245 AM CDT.
    
* At 1153 PM CDT, a severe thunderstorm capable of producing a
  tornado was located 7 miles southwest of Eva, or 21 miles south of
  Elkhart, moving southeast at 30 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Texas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3665 10165 3650 10177 3668 10203 3676 10203
      3679 10201
TIME...MOT...LOC 0453Z 302DEG 28KT 3671 10198 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Ward
2 follow-up statements
873 
WWUS54 KAMA 210508
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1208 AM CDT Fri Jul 21 2023

OKC139-210545-
/O.CON.KAMA.TO.W.0056.000000T0000Z-230721T0545Z/
Texas OK-
1208 AM CDT Fri Jul 21 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
SOUTHWESTERN TEXAS COUNTY...
    
At 1208 AM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles north of Texhoma, or 21 miles west of Guymon,
moving southeast at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Texas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3665 10165 3650 10177 3665 10199 3676 10192
TIME...MOT...LOC 0508Z 302DEG 28KT 3665 10185 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00IN

$$

Ward
473 
WWUS54 KAMA 210527
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1227 AM CDT Fri Jul 21 2023

OKC139-210536-
/O.CAN.KAMA.TO.W.0056.000000T0000Z-230721T0545Z/
Texas OK-
1227 AM CDT Fri Jul 21 2023

...THE TORNADO WARNING FOR SOUTHWESTERN TEXAS COUNTY IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
the Panhandle of Oklahoma.

LAT...LON 3665 10165 3650 10177 3665 10199 3676 10192
TIME...MOT...LOC 0525Z 302DEG 28KT 3657 10170 

$$

Ward

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jul 20, 6:57 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 20, 6:57 PM CDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
657 PM CDT Thu Jul 20 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Friday night)
Issued at 234 PM CDT Thu Jul 20 2023

Severe thunderstorms across the northern Panhandles this evening
through tonight is the main headline with the short term forecast.
The main hazards with these storms will be damaging wind gusts (up
to 80 mph) large hail (up to ping pong ball size), and very heavy
rainfall could lead to flash flooding. A cold front will move
across the Panhandles tonight and temperatures will cool down into
the 70s and 80s tomorrow.

The latest 20/18z H500 RAP analysis shows a shortwave trough
currently moving over the Rocky Mountains in Colorado as of the
time of this writing. Scattered convection is developing on the
leeside of the Rockies and across the Plains of CO/KS. A few
storms are even developing as far south as the higher terrain of
NM. Across the Panhandles, temperatures have been increasing into
the mid to upper 80s across the area with a few locations in the
mid 90s. Dew points continue to remain above most model guidance
with widespread dew points in the 60s with areas in the low 70s
across the east and north.

The above mentioned shortwave trough will propagate southeast
across the High Plains this evening. At the same time, a surface
cold front will propel southward across this same area. Both of
these features will provide plenty of lift to generate
thunderstorms in the high moisture environment of the High Plains.
Cannot rule out a storm making it to the far western Panhandles
from convection forming in NM, but the current thinking is that
these storms will struggle to make it this far east. The main show
will be with the storms near the cold front as it surges south
tonight. Strong to severe storms are likely along this front as it
moves across SE CO, southern KS, and the northeastern Panhandles.
The latest mesoscale models indicate that MLCAPE values could be
in the 2500-3000 J/kg range along with bulk shear values of 35 to
40 kts. Current thinking is that the storms will be linear by the
time they make it this far south, so damaging winds would be the
primary hazard. Very strong wind gusts will be possible with any
bowing segments in the line. Cannot rule out large hail given the
above parameters, especially if an embedded supercell can form
along the line. Even though the tornado threat is low, cannot
completely rule out a quick spin-up along the line given the low
forecast LCL heights.

The other main hazard with the storms tonight will be the very
heavy rainfall associated with the thunderstorms this evening
through the overnight hours. Forecast soundings indicate plenty of
moisture throughout the column, especially across the northeastern
portions of the forecast area. PWAT values could be in the
1.5 to 1.75 inch range as the thunderstorms move into the
Panhandles this evening. Very heavy rainfall is expected with the
storms, with rainfall rates potentially upwards of 3 inches per
hour. Thunderstorms may continue behind the cold front across the
northern zones through early tomorrow morning. These storms may
train over the same areas and heavy rainfall will continue to be
possible through sunrise on Friday morning. The 20/12z HREF
continues to have a 20 to 40 percent chance for 2 inches of
rainfall across the northeastern Panhandles from this system.
Given this potential, have issued a Flood Watch for the Oklahoma
Panhandle as well as the north central and northeastern Texas
Panhandle.

The cold front will move across the Panhandles tonight and breezy
to gusty winds are possible along and behind the front. Winds will
generally remain out of the north to northeast during the daytime
hours on Friday. Cooler air aloft will be in place over the High
Plains and temperatures will be much cooler than they were earlier
this week, with highs in the 70s and 80s. Another weaker shortwave
looks to traverse across eastern NM and the western Panhandles on
Friday afternoon and evening. Thunderstorms may form across the
higher terrain to the west and move across the western and
southern TX Panhandle during the evening hours. Severe weather is
not expected with these storms as the atmosphere should be mostly
stable across the area.

Muscha

&&

.LONG TERM ...
(Saturday through next Wednesday)
Issued at 234 PM CDT Thu Jul 20 2023

An upper level ridge will be centered over the 4-corners Saturday
morning.  This will put the Panhandles under a northwest flow aloft
which will help to pull some thunderstorms off of the mountains
toward the western Panhandles Saturday night.

Thunderstorm chances will then be close to zero from Sunday through
Wednesday.  The upper level high will move slowly to the east and
will end up over the Panhandles by Wednesday evening.  As the high
builds eastward it will put the Panhandles under a more increasing
north to northeast flow which will not be as favorable to bring
thunderstorms into the area.

Highs are expected to be above normal from Sunday through Wednesday
with readings generally 5 degrees either side of 100.

&&

.AVIATION...
(00Z TAFS)
Issued at 646 PM CDT Thu Jul 20 2023

For the 00Z TAFs, showers and thunderstorms will likely impact KGUY
later this evening, with some potential for KDHT to be affected as
well. Have composed the terminal forecasts for those 2 sites
accordingly. It appears KAMA will not be impacted by the storms so
have omitted from that site. A cold front will move across the
region tonight with gusty northeast winds in its wake. In addition,
MVFR cigs will likely develop at the TAF sites late tonight and
persist into the morning hours on Friday, followed by improvement
at KDHT and KAMA during the afternoon. There is some potential for
IFR cigs to develop at KGUY late tonight into Friday morning.
Confidence is low in this development so have kept cigs at MVFR
levels at that site for this forecast cycle.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                67  83  63  89 /  10  10  30   0
Beaver OK                  64  77  61  88 /  80  20   0   0
Boise City OK              62  76  58  87 /  80  10  20  10
Borger TX                  68  84  64  92 /  30  10  20  10
Boys Ranch TX              67  83  64  91 /  20  10  30  10
Canyon TX                  67  85  63  89 /  10  10  30  10
Clarendon TX               70  85  65  87 /  10  10  30   0
Dalhart TX                 63  79  59  88 /  50  10  30  10
Guymon OK                  63  77  59  89 /  80  10  10   0
Hereford TX                67  85  64  90 /  10  10  30  10
Lipscomb TX                66  79  61  88 /  60  20  10   0
Pampa TX                   67  80  62  88 /  20  10  20  10
Shamrock TX                69  84  63  87 /  20  10  20   0
Wellington TX              71  88  64  89 /  10  10  20   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Friday morning for TXZ002>005.

OK...Flood Watch through Friday morning for OKZ001>003.

&&

SHORT TERM...05
LONG TERM....15
AVIATION...02
Hazardous weather outlook, Jul 20, 5:02 PM CDT, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
502 PM CDT Thu Jul 20 2023

OKZ001>003-TXZ001>020-317-211115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
502 PM CDT Thu Jul 20 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are expected through tonight across the Oklahoma
Panhandle and the northern two thirds of the Texas Panhandle.
Strong to severe thunderstorms will be possible with damaging
winds the primary threat, but large hail will be possible.
Although the threat is very low, a tornado can't be ruled out.
Flash flooding will also be possible. A Flood Watch is in effect
until 7 AM for the Oklahoma Panhandle and parts of the north
central and northeast Texas Panhandle. In addition, a Severe
Thunderstorm Watch is in effect for the Oklahoma Panhandle and
far northern Texas Panhandle until Midnight CDT.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible Friday night and again Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

In the hours before

Special weather statement, Jul 20, 11:27 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1127 PM CDT Thu Jul 20 2023

OKZ002-210500-
Texas OK-
1127 PM CDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of northwestern Texas
County through MIDNIGHT CDT...

At 1127 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Elkhart, moving southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eva and Hough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Oklahoma.

&&

LAT...LON 3662 10167 3689 10203 3691 10203 3699 10196
      3700 10141
TIME...MOT...LOC 0427Z 306DEG 28KT 3691 10188

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ward

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:28 PM CDTSevere Thunderstorm Warning Considerable damage threatAMATexas45 min
Jul 20, 10:38 PM CDTSevere Thunderstorm Warning Considerable damage threatAMACimarron97 min
Jul 20, 10:45 PM CDTTornado WarningAMACimarron45 min
Jul 20, 11:11 PM CDTTornado WarningAMACimarron34 min
Jul 20, 11:16 PM CDTSevere Thunderstorm Warning Considerable damage threatAMACimarron, Texas89 min
Jul 20, 11:18 PM CDTAreal Flood AdvisoryAMACimarron, Texas9 hr
Jul 20, 11:27 PM CDTSpecial Weather StatementAMATexas33 min
Jul 20, 11:36 PM CDTSevere Thunderstorm WarningAMATexas54 min
Jul 20, 11:57 PM CDTSevere Thunderstorm WarningAMABeaver, Texas63 min
Jul 21, 12:25 AM CDTSevere Thunderstorm Warning Considerable damage threatAMABeaver79 min
Jul 21, 12:33 AM CDTSevere Thunderstorm WarningAMATexas72 min
Jul 21, 12:50 AM CDTAreal Flood AdvisoryAMABeaver, Texas8 hr
Jul 21, 1:07 AM CDTSevere Thunderstorm Warning Considerable damage threatAMABeaver, Texas40 min
Jul 21, 1:08 AM CDTAreal Flood AdvisoryAMABeaver6 hr
Jul 21, 2:34 AM CDTSpecial Weather StatementAMACimarron56 min
Jul 21, 3:37 AM CDTAreal Flood AdvisoryAMACimarron, Texas5 hr
Jul 21, 6:08 PM CDTRiver Flood AdvisoryAMABeaver3 hr

Nearby

Tornado Warnings in Oklahoma, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.